Colorado, 2006

High Wind in Colorado, September 16, 2006

September 16, 2006 · NWS PUB · 7 events in 7 counties and zones

High winds, gusting to around 70 mph, affected the higher terrain of the central and southeast mountains of Colorado. No known damage occurred.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

High winds, gusting to around 70 mph, affected the higher terrain of the central and southeast mountains of Colorado. No known damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 16, 4:27 AM MST, 33 minutes earlier.

Area forecast discussion, Sep 16, 4:27 AM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
527 AM MDT SAT SEP 16 2006

.SHORT TERM...
(TODAY AND TONIGHT)

...HIGH WINDS AND A KILLING FREEZE...

FIRST SIGNIFICANT FALL SYSTEM CROSSING THE NORTHERN ROCKIES WILL
BRING PLENTY OF IMPORTANT IMPACTS TO SOUTHERN COLORADO.  FIRST IS
THE HIGH WIND THREAT.  A HIGH WIND WARNING WILL GO INTO EFFECT FOR
TODAY STARTING AT 6AM...WITH THE BEST WINDOW PROBABLY 12-18Z.  MAIN
IMPACT WILL BE FELT ABOVE 11K IN THE SAWATCH RANGE...THE
MOSQUITOS...PIKES PEAK...TELLER COUNTY AND THE NORTHERN SANGRES.
HOWEVER...A FEW HIGH WIND BURSTS POSSIBLE BELOW 11K IN THESE AREAS.
LOOKING FOR PEAK GUSTS GREATER THAN OR EQUAL TO 70 MPH AS A 100+ KT
SPEED MAX CROSSES CENTRAL COLORADO 12-18Z.  REMAINING MOUNTAIN AREAS
COULD SEE GUSTS TO 60+ MPH.  ACROSS THE LOWER ELEVATIONS...NO REAL
MECHANISM FOR BRINGING THESE EXTREME WINDS TO THE SURFACE IS
EVIDENT.  HOWEVER...BRUTE FORCE MIXING SHOULD BRING DOWN 40-50 MPH
WIND GUSTS ONCE DIURNAL MIXING GETS UNDERWAY.  BOULDER ALSO HAS A
HIGH WIND WARNING FOR THEIR MOUNTAINS BORDERING OURS TO THE NORTH.

AFTER THE WINDS GO BY...THE CONCERN WILL SHIFT TO A KILLING FREEZE
EXPECTED IN THE SAN LUIS VALLEY TONIGHT.  ALL GUIDANCE NUMBERS ARE
COMING IN VERY COLD...WITH TEMPS DROPPING BELOW THE FREEZING MARK
SOMETIME AFTER 2AM.  THE MET GUIDANCE...WHICH I CONSIDER MOST
RELIABLE IN THIS CASE...SAYS 21F AT THE ALAMOSA AIRPORT SUNDAY
MORNING.  THE MAV GUIDANCE SAYS 26F.  THE RETIRED NGM GUIDANCE
(LEAST RELIABLE) SAYS 31F.  POINT IS...ALL SAY BELOW FREEZING.  IM
GOING WITH THE MET GUIDANCE WHICH MEANS A KILLING FREEZE FOR THE SAN
LUIS VALLEY TONIGHT.  I INTENTIONALLY USE THE TERM KILLING
FREEZE...AS THE GROWING SEASON OVER THERE IS CONSIDERED TO CONTINUE
UNTIL OCTOBER 1ST.  SO...RESIDENTS OF THE VALLEY WILL NEED TO
PROTECT THEIR CROPS/PLANTS TONIGHT (AND PROBABLY FOR THE NEXT
SEVERAL NIGHTS) SHOULD THEY WISH TO KEEP THINGS GROWING.  ALTHOUGH
WE DO NOT ISSUE FREEZE WARNINGS FOR THE REMAINING MOUNTAIN/HIGH
VALLEY AREAS OF SOUTHERN COLORADO (BECAUSE THEY ARE NOT CONSIDERED
AGRICULTURAL)...THESE AREAS WILL ALSO SEE A KILLING FREEZE
TONIGHT.  SO PROTECT PLANTS ACCORDINGLY.  THE PLAINS WILL ALSO SEE A
COLD NIGHT TONIGHT...WITH SOME AREAS DROPPING INTO THE MID OR UPPER
30S.  ONE OR TWO SPOTS OVER EL PASO COUNTY MAY EVEN SEE A BRIEF DIP
BELOW FREEZING PRIOR TO SUNRISE SUNDAY.  HOWEVER...I DO NOT
ANTICIPATE A WIDESPREAD FROST OR KILLING EVENT.  LW

.LONG TERM...
(SUNDAY THROUGH NEXT FRIDAY)

METEOROLOGICAL ISSUES FOR THE LONG TERM INCLUDES GUSTY WINDS AT
TIMES AND THE POTENTIAL FOR UNSETTLED CONDITIONS BY LATER NEXT
WEEK.

LATEST LONGER TERM MODELS HAVING A DIFFICULT TIME WITH SYSTEM
PORTRAYAL BY LATER NEXT WEEK WITH SOLUTIONS OSCILLATING BETWEEN
CLOSED LOW DEVELOPING OVER SOUTHWEST COLORADO NEXT THURSDAY NIGHT
VERSES TIGHT NORTHWESTERLY FLOW.

AT ANY RATE...EXPECT GENERALLY DRY AND COOL CONDITIONS SUNDAY
INTO MONDAY IN WAKE OF SYSTEM PUSHING INTO THE UPPER MIDWEST.
MORNING TEMPERATURES BELOW FREEZING EXPECTED BOTH MONDAY MORNING
AND TUESDAY MORNING FOR THE SAN LUIS VALLEY.

TUESDAY MAY BE THE PICK DAY OF THE WEEK AS RELATIVELY LIGHT WINDS
COMBINE WITH TEMPERATURES REBOUNDING TO ABOVE CLIMATOLOGICAL
AVERAGES.

ANOTHER UPPER CLOSED LOW MOVING ACROSS SOUTH DAKOTA BY NEXT
WEDNESDAY SHOULD INCREASE THE WINDS...WHILE ABOVE SEASONAL
TEMPERATURES CONTINUE.

RELATIVELY HEALTHY FRONT PROJECTED TO PUSH ACROSS THE EASTERN
COLORADO PLAINS BY THURSDAY MORNING WHICH WILL COOL TEMPERATURES
TO BELOW SEASONAL AVERAGES BY NEXT THURSDAY AND FRIDAY. DUE TO
UNCERTAINTY IN MODEL SOLUTIONS FOR NEXT THURSDAY AND FRIDAY...HAVE
PAINTED GENERALLY LOW GRADE POPS THESE DAYS...HOWEVER WILL
CONTINUE TO MONITOR CLOSELY AND MAY NEED TO BUMP POPS
UP...ESPECIALLY IF CLOSED SOUTHWEST COLORADO LOW SOLUTION IS
CLOSER TO REALITY. THANKS SURROUNDING OFFICES FOR
COORDINATION/COLLABORATION.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 2 AM TO 9 AM MDT SUNDAY FOR COZ069-COZ070-
COZ071.

HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR COZ058-
COZ060-COZ061-COZ072-COZ073-COZ080-COZ081-COZ082.

&&

28/28
Hazardous weather outlook, Sep 15, 6:08 AM MST, 22 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
708 AM MDT FRI SEP 15 2006

COZ058>089-093>099-161315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
708 AM MDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL TRACK NORTHEAST ACROSS COLORADO
TODAY AND TONIGHT TRIGGERING SCATTERED TO NUMEROUS THUNDERSTORMS
OVER THE SAN JUAN...LA GARITA AND SAWATCH MOUNTAINS...AND ISOLATED
THUNDERSTORMS FARTHER EAST.  THE DISTURBANCE WILL BRING WIND GUSTS
UP TO 60 MPH ACROSS THE HIGHER TERRAIN...WITH GUSTS OVER 40 MPH
POSSIBLE ACROSS THE LOWER ELEVATIONS.

THIS AFTERNOON AND EVENING...A FEW OF THE THUNDERSTORMS ALONG THE
CONTINENTAL DIVIDE COULD BE SEVERE...PRODUCING WIND GUSTS TO
60 MPH...HAIL TO 3/4 INCH IN DIAMETER...HEAVY RAIN...AND DANGEROUS
LIGHTNING.

MOUNTAIN SNOW LEVELS WILL DROP TO AROUND 11000 FEET AT TIMES OVER
THE NEXT 24 HOURS.  LOCALIZED WET SNOW ACCUMULATIONS OF AN INCH OR
TWO WILL BE POSSIBLE ABOVE THIS ELEVATION THROUGH SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS ARE EXPECTED TO CONTINUE SATURDAY MORNING ACROSS
THE REGION...AS A STRONG STORM SYSTEM MOVES NORTH OF COLORADO.
WIND GUSTS TO AROUND 50 MPH ARE EXPECTED OVER THE HIGHER TERRAIN
SATURDAY MORNING WITH WIND GUSTS OVER LOWER ELEVATIONS IN THE 20
TO 40 MPH RANGE. TRAVELERS AND OUTDOOR ENTHUSIASTS WHO ARE PLANNING
ACTIVITIES IN THE MOUNTAINS THIS WEEKEND SHOULD PAY CLOSE ATTENTION
TO THE LATEST WEATHER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE LATER TODAY AND TONIGHT IN THE MOUNTAINS AND HIGH VALLEYS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Wet Mountains Above 10000 Ft

When
September 16, 5:00 AM MST to 11:00 AM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

High Wind, Pikes Peak Above 11000 Ft

When
September 16, 5:00 AM MST to 11:00 AM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

High Wind, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
September 16, 5:00 AM MST to 10:00 AM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

High Wind, Eastern Sawatch Mountains Above 11000 Ft

When
September 16, 5:00 AM MST to 10:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

High Wind, Western Chaffee County Between 9000 & 11000 Ft

When
September 16, 5:00 AM MST to 10:00 AM MST
Where
Western Chaffee County Between 9000 & 11000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
September 16, 5:00 AM MST to 10:00 AM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft

When
September 16, 5:00 AM MST to 10:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530473, 5530474, 5531753, 5531754, 5531755, 5531756, 5531757.